Join 3,438 readers in helping fund MetaFilter (Hide)


Fear The Pill.
June 30, 2007 8:39 AM   Subscribe

Could birth control cause a phobia to rear its ugly head?

If birth control pills can sometimes produce anxiety and depression, is it possible for them to elevate pre-existing anxiety into a full-blown phobia? Also, could the wax and wane of hormone use cause one to be depressed and anxious at similiarly fluctuating rates (i.e., a woman's chipper in the morning, then has a panic attack at night, to use an extreme example).

Any personal anecdotes are appreciated, though speculation is fine too!
posted by ElectricBlue to Health & Fitness (13 answers total) 1 user marked this as a favorite
 
Hormonal birth control can do all sorts of wacky things to a woman's emotional state. I would recommend switching to a different pill, maybe one with a lower dose of hormones, to see if that makes a change.
posted by chiababe at 8:46 AM on June 30, 2007


My SO's experience is consistent with chiababe's comment. If a lower hormone dose does not do the trick for you, consider an IUD (lots of good information in this thread.
posted by A Long and Troublesome Lameness at 9:10 AM on June 30, 2007


definitely. bear in mind that it takes about 3 months to get used to a certain pill, but it sounds like you're really miserable. i would ask your gyn for a lower-dose pill, or if you are on a monophasic pill (same dose all month long) to switch to a tri-phasic (hormones at different doses each week). if that doesn't work, try non-hormonal birth control.

also, are you treating your anxiety?
posted by thinkingwoman at 9:18 AM on June 30, 2007


I had this problem when I tried the patch, and the doctor from Planned Parenthood told me after the fact that my body size was too small for such a high hormone dosage.

My period also got very erratic on patch, so I took a break from birth control for a couple months until my cycle went back to normal.

Then I went back to my old birth control pills, which I never had problems with, other than remembering to take it at the right time (I solved this with an alarm).
posted by deinemutti at 9:54 AM on June 30, 2007


BC pills can (and I think in my case have) made what was before going on them an occasional moodswing 'concern' into an honest to goodness problem. I was on them for three years and recently went off them and I cannot tell you how much less anxious/depressed I feel - very much back to my 'old self' (which, ha ha, I kind of enjoyed). It's so hard to tell with these latent issues though because they could just as well be attributable to stress, life changes, etc. so to point the finger at the crucially-important-to-women's-lives Pill is kind of tough. From my personal experience though, it really f*cked with my moods and not for the better.
posted by smallstatic at 10:00 AM on June 30, 2007


I'm sure it could. When I was on the pill for but a brief stint, I was nervous all the time, and it definitely amplified the presence of some of my fears. I made little things out to be a huge problem, when it wasn't really.
posted by liesbyomission at 10:53 AM on June 30, 2007


Definitely. I got crazy on the patch as well. I had a few depression and anxiety issues then, but the patch had me crying every day and sensitive to absolutely everything. I switched to a lower-dose pill after 6 months and I became myself again.

It's a bit of a crapshoot, but definitely ask your doctor what your other options are. Depo seems to have a higher prevalence toward moodswings and emotional impact, and since it's a shot you have to stay on it at least 3 months at a time.
posted by cmgonzalez at 11:49 AM on June 30, 2007


Absolutely. I know women who have been driven absolutely crazy by the BCPs, and they can magnify existing emotional issues.
posted by xammerboy at 12:12 PM on June 30, 2007


absolutely no question.

I'm finding that even very low dose hormonal birth control messes with me pretty badly, especially with panic attacks.
posted by trishthedish at 2:53 PM on June 30, 2007


I was having SEVERE moodswings and was getting depressed over stupid things (like missing a bus) when I was on BC. I was worlds better when I stopped.
posted by divabat at 4:59 PM on June 30, 2007


I've had some major, major mood swings on the pill (from psychotic to depressed, usually back to psychotic). Even when I wasn't having the Girl, Interrupted level mood disorders, I would be prone to panic attacks throughout the month. I also gained a fair amount of weight.

I'm pretty sure that's how the pill keeps you from getting pregnant -- I found it extremely challenging to find partners who were anxious to sleep with the crazy bloated chick who's prone to crying jags.

I felt like a new person when I went off the pill. Other methods of BC are problematic in other ways, but the pill, for me at least, was a nightmare.
posted by purplegenie at 8:47 PM on June 30, 2007


Yes. Switch BC method.
posted by Wilder at 6:50 AM on July 1, 2007


Yes, this happened to me. I had some anxiety problems that I had basically recovered from that started becoming a problem again when I went on birth control for the first time. The good news is that different pills have different concentrations of hormones and just because one brand is a problem it doesn't mean they all will be.
As for the waxing and waning thing, once the hormone was in my body the anxiety was pretty consistant, but it did wax and wane for the first week or so. Saying that, my anxiety was related to specific situations and would get worse when I was confronted with those situations.
posted by Laura_J at 2:55 PM on July 1, 2007


« Older Can you recommend some good mo...   |  I keep finding slug trails in ... Newer »
This thread is closed to new comments.